Decreased Level of Consciousness (LOC) is caused by global depression of the brain’s reticular system and may be a consequence of almost any drug or toxin. In patients with a recent history of illicit substance use, decreased LOC can be a result of direct central nervous system (CNS) toxicity (e.g. alcohol, sedative-hypnotic agents, narcotics, mushrooms, serotonin syndrome), secondary metabolic or CNS toxicity (e.g. seizures/post-ictal, hypoxaemia, hyponatraemia, hypoglycaemia) or non-toxicological issues (e.g. head injury, trauma).
Coma or stupor may be preceded by drowsiness, yawning, dizziness, sweating, pallor, blurred vision, nausea or confusion.
Airway and respiratory compromise is the most emergent consequence of decreased LOC, however other complications such as hypotension and hypo- or hyperthermia must also be anticipated and addressed.
Pre-hospital approach to decreased level of consciousness
- Ascertain LOC using the AVPU scale and clear, simple instructions e.g. “squeeze my hand”, “open your eyes”. If the person is not alert, place them in the recovery position, clear the airway and call for help.
- Primary survey and initial observations. Hyperthermia can rapidly progress to a life-threatening situation. Please refer to the Illicit substance induced hyperthermia guideline.
- Evidence of a rapidly decreasing LOC is a flag for a time-critical patient. Minimise scene time and transport urgently to hospital.
- Monitor and reassess: all patients with decreased LOC require continuous oxygen saturation monitoring and vital signs (heart rate, blood pressure, respiratory rate and temperature) every 15 minutes.
- Obtain a brief history if possible (e.g. AMPLE); check medi-alert bracelets; pills/substances / medicines on person; signs of injury or focal neurology.
- Clearly document all relevant history, observations, examination and interventions to facilitate rapid handover at receiving hospital.
- Consider cause:
- There are many potential causes of a decreased LOC. Very few can be diagnosed in the pre-hospital environment. In addition to effects secondary to illicit substance use there can be concurrent organic pathology. The mnemonic “AEIOU TIPS” can help clinicians to identify possible causes:
- A – alcohol, acidosis T – trauma, toxin E – epilepsy, electrolytes, environment I – infection I – insulin (i.e. hypo-or hyperglycaemia) P – psychogenic, poison, pharmacological O – overdose, oxygen (hypoxia) S – seizures, syncope, stroke, shock U – uraemia, under-dose
- If able to clearly identify a toxidrome, the clinician may be able to initiate focussed management. Toxidromes with reduced levels of consciousness:
|Hypothermia, BP, RR, airway compromise
||Opioids/ Narcotics e.g. Heroin
|Hypothermia, HR, RR, airway compromise
||Normal or small
||Hyporeflexia, consciousness may fluctuate
||Hypnotics, sedatives e.g. benzodiazepines, alcohol, GHB
|Hyperthermia, HR, BP, RR
||Tremor, clonus, diaphoresis, hyperreflexia, rigidity
||Nil – Commence treatment as per hyperthermia guidelines|
Patient with decreased levels of consciousness
Does the patient have decreased SpO2 (<92% on room air) OR Is the patient unresponsive (U on AVPU Scale)?
- No - Are there other causes requiring transfer to hospital (e.g. trauma, hyperthermia, medical issue, Naloxone administered for opioid toxidrome)?
Yes - Perform airway manoeuvres according to onsite skill mix and arrange immediate transfer to hospital. Consider contacting the NSW Poisons Information Centre on 13 11 26 for advice while awaiting transfer.
- No - Monitor and reassess vital signs every 15 minutes
- End Point If the patient is alert for 30 minutes and there is no need for further medical assessment or treatment, then the patient can be discharged into the care of a responsible adult
- LOC not V or A after 30 minutes OR Develops airway or breathing compromise
- Transfer to hospital
- Yes - Go to step 2
Other pre-hospital guidelines